Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 69, NWS Lake Charles, LA

June 16, 2005Beauregard Parish, Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 16, 2005, 5:09 PM CDT for Beauregard Parish, Calcasieu Parish, Louisiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2005, 5:09 PM CDT (22:09 UTC)
Expired
Jun 16, 2005, 6:15 PM CDT
In force
66 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Beauregard Parish, LA, Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 55 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 162209
SVRLCH
LAC011-019-162315-
/O.NEW.KLCH.SV.W.0069.050616T2209Z-050616T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
509 PM CDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUREGARD PARISH IN SOUTHWEST LOUISIANA
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 615 PM CDT

* AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  BIVENS...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   SINGER BY 515 PM CDT
   FIELDS BY 525 PM CDT
   ORETTA BY 545 PM CDT
   DEQUINCY BY 605 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3072 9347 3065 9366 3036 9351 3039 9323

$$
1 follow-up statement
000 
WWUS54 KLCH 162240
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
537 PM CDT THU JUN 16 2005

LAC011-019-162315-
/O.CON.KLCH.SV.W.0069.000000T0000Z-050616T2315Z/
BEAUREGARD LA-CALCASIEU LA-
537 PM CDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR
CALCASIEU AND BEAUREGARD PARISHES...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR FIELDS..MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEQUINCY BY 545 PM CDT
  6 MILES EAST OF BIG WOODS BY 610 PM CDT
  EDGERLY...7 MILES NORTHWEST OF SULPHUR AND 9 MILES NORTHWEST OF
  CARLYSS BY 615 PM CDT

ANOTHER SEVERE THUNDERSTORM WAS LOCATED ACROSS EASTERN CALCASIEU 
PARISH NEAR LEBLEAU SETTLEMENT...MOVING SOUTH AT 20 MPH. THIS STORM 
IS PRODUCING RADAR ESTIMATED WINDS OF 40 TO 55 MPH ALONG AND JUST 
AHEAD OF IT.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  IOWA BY 540 PM CDT
  HOMEWOOD BY 550 PM CDT

LAT...LON 3066 9325 3065 9366 3012 9361 3007 9299

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:00 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 16, 3:00 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 PM CDT THU JUN 16 2005

.SYNOPSIS...SURFACE ANALYSIS SHOWING HIGH PRESSURE CENTERED OVER THE
WESTERN GULF RIDGING NORTH TO EAST/WEST ORIENTED FRONTAL BOUNDARY
EXTENDING ACROSS NORTH CENTRAL LOUISIANA. RAPID CONVECTIVE
DEVELOPMENT HAS OCCURRED ACROSS THIS AREA ALONG INSTABILITY AXIS
COMBINED WITH INCOMING OUTFLOW LAID DOWN FROM MORNING CONVECTION
ACROSS EAST OKLAHOMA. EXPECTING A RATHER ACTIVE AFTERNOON AND
EVENING ACROSS THE FCST AREA AS DEVELOPING SEABREEZE ADVANCES
NORTH...OUTFLOW ADVANCES SOUTH...ALONG WITH NUMEROUS SMALLER
BOUNDARIES LEFT OVER FROM WEDNESDAYS CONVECTION ACROSS THE AREA.
WOULD NOT BE SURPRISED TO SEE SOME PULSE SEVERE. OTHERWISE...OMEGA
TYPE PATTERN IN THE UPPER LEVELS WITH HIGH AMPLITUDE RIDGING
EXTENDING THROUGH THE PLAINS BETWEEN BOOK-END LOWS OVER THE
NORTHEAST CONUS AND JUST OFF THE NORTHWEST COAST. MORNING LCH
SOUNDING SHOWING PRECIPITABLE WATER AT 1.61 INCHES...SLIGHTLY BELOW
YESTERDAY BUT STILL WELL ABOVE THE NORM.

&&

.DISCUSSION...WILL CARRY RESPECTABLE POPS OVERNIGHT EXPECTING
ONGOING CONVECTION TO CONTINUE WELL INTO THE EVENING HOURS. RAIN CHANCES
CONTINUING AFTER MIDNIGHT AS VORT ENERGY IN NORTHWESTERLY FLOW ALOFT
MOVES ACROSS THE REGION AND SURFACE BOUNDARY AND ASSOCIATED LOW
LEVEL CONVERGENCE SINKS SOUTH WITH MCS TYPE CONVECTION POSSIBLE.
CLIMO POPS CONTINUE FOR FRIDAY AND SATURDAY WITH LOW LEVELS
REMAINING PRIMED. REMAINDER OF THE FORECAST NOT TOO OPTIMISTIC FOR
RAIN CHANCES WITH A STRONG SUBSIDING REGIME ALOFT DEVELOPING AS
PLAINS HIGH EXPANDS EAST...AND LOW LEVEL FLOW BECOMES NORTHERLY.

&&

.MARINE...GENERALLY LIGHT WINDS WITH MINIMAL RAIN CHANCES EXPECTED
INTO THE COMING WEEK.

&&

.AVIATION...VFR CONDITIONS EXPECTED TONIGHT AND FRIDAY EXCEPT WITH
SCATTERED CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  92  76  92  /  30  30  20  20
KBPT  74  94  75  93  /  20  20  20  20
KAEX  73  93  73  94  /  40  40  20  20
KLFT  74  92  74  92 /   40  40  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

MARCOTTE
Hazardous weather outlook, Jun 16, 6:00 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SEVERE POTENTIAL TODAY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT THU JUN 16 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
171100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

.DAY ONE...TODAY AND TONIGHT
WEAK BOUNDARIES WILL INTERACT WITH A MOIST UNSTABLE AIRMASS TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. A THUNDERSTORM OR TWO COULD REACH SEVERE CRITERIA...WITH
DAMAGING WINDS APPROACHING 60 MPH AND LARGE HAIL EXCEEDING
THREE-QUARTERS OF AN INCH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AND
SATURDAY BEFORE A RIDGE OF HIGH PRESSURE ALOFT MOVES CLOSER TO THE
REGION AND SHUTS OFF MOST OF THE PRECIP. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
WILL NOT BE REQUIRED TODAY.

LGE

In the hours before

Local storm report, Jun 16, 4:12 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
412 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     LEESVILLE               31.14N 93.27W
06/16/2005                   VERNON             LA   LAW ENFORCEMENT

            VERNON PARISH SHERIFF OFFICE ESTIMATED 60 MPH WINDS
            KNOCKED DOWN TREES AND POWERLINES IN THE CENTRAL PART OF
            LEESVILLE.

0335 PM     TSTM WND DMG     OAKDALE                 30.82N 92.66W
06/16/2005                   ALLEN              LA   CO-OP OBSERVER

            TREES DOWN IN OAKDALE.

0340 PM     TSTM WND DMG     MARKSVILLE              31.13N 92.06W
06/16/2005                   AVOYELLES          LA   LAW ENFORCEMENT

            AVOYELLES PARISH SHERIFF OFFICE REPORTS TREES DOWN IN
            MARKSVILLE AND EFFIE.

&&

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:04 PM CDTSpecial Marine WarningLCH56 min
Jun 15, 9:04 PM CDTSpecial Marine WarningLCH56 min
Jun 16, 3:08 PM CDTSevere Thunderstorm WarningLCHAllen37 min
Jun 16, 3:12 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides63 min
Jun 16, 5:52 PM CDTSevere Thunderstorm WarningLCHVermilion23 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.